Monitor the health of your community here

Effects of Taking Too Much Acetaminophen

Acetaminophen (Tylenol) is one of the most commonly used over-the-counter medicines. It is typically used as a pain reliever and fever reducer. Despite being over-the-counter, taking too much acetaminophen can have serious consequences, including permanent liver damage and death 1. The side effects of taking too much of this medication occur in phases.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Early Phase

Within hours of taking too much acetaminophen, you might feel dizzy with nausea and vomiting. You may sweat and have a generalized feeling of being sick. You may also appear pale. If the ingestion is caught at this point, treatment with a medicine called acetylcysteine can prevent subsequent liver damage 2.

Middle phase

Side Effects of Crocin

Learn More

About a day after taking too much acetaminophen, the initial symptoms might resolve. Sometimes you may have abdominal pain, particularly in the right upper quadrant of the abdomen, where the liver is located. The liver is the organ most severely affected by acetaminophen overdoses 1. At this point, you may have elevated liver enzymes, reflecting early liver damage. Other abnormalities include jaundice -- yellowing of your skin or eyes due to increased bilirubin -- another substance that the liver metabolizes, and decreased ability of your body to clot blood -- another function in which the liver plays an important role.

Late Phase

Three to four days after the initial overdose, the liver has suffered its maximum damage. At this point, you may again experience nausea and vomiting, and show signs of liver failure -- pain, pronounced jaundice, easy bruising and bleeding. The kidney may also be affected. Left untreated, this condition could progress to coma and death. A liver transplant may also be required.

The Wrap Up

Acetaminophen is one of the most commonly used over-the-counter medicines. The side effects of taking too much of this medication occur in phases. At this point, you may again experience nausea and vomiting, and show signs of liver failure -- pain, pronounced jaundice, easy bruising and bleeding. The kidney may also be affected.

×